New Mexico, 2013Flash Flood in New Mexico, October 13, 2013
October 13, 2013 · NWS MAF · 1 event in 1 county or zone
Moisture was coming into the area from Tropical Storm Octave in the Pacific Ocean. Additional low-level moisture was moving in from the Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture was coming into the area from Tropical Storm Octave in the Pacific Ocean. Additional low-level moisture was moving in from the Gulf of Mexico. A stationary front was present near the Pecos River, and upper level disturbances were moving over the area from the tropical storm providing additional lift. This good supply of moisture and combined lift helped to create flash flooding in southeast New Mexico and the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 13, 10:28 AM MST, 32 minutes earlier.
Area forecast discussion, Oct 13, 10:28 AM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1228 PM CDT Sun Oct 13 2013
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Radar indicates SHRA/TSRA are increasing in coverage, especially in
the HOB area. Meanwhile an outflow boundary will move thru MAF
before/around 1830z with gusty winds around 30kts possible, probably
from the NW. Otherwise MVFR CIGS are slowly lifting, but will still
be variable in/around SHRA/TSRA thru the afternoon. Have included
TEMPO groups for TSRA into early evening, less so across the far
west, CNM. MVFR to possibly IFR CIG/VSBY conditions are expected to
develop tonight and Mon AM, and starting to lift around 15z.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through Monday afternoon FOR THE FOLLOWING
ZONES... Big Bend Area...Borden...Crane...Ector...
Glasscock...Howard...Martin...Midland...Mitchell...Pecos...
Reagan...Scurry...Terrell...Upton.
&&Hazardous weather outlook, Oct 13, 1:14 AM MST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 AM CDT SUN OCT 13 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
314 AM CDT SUN OCT 13 2013 /214 AM MDT SUN OCT 13 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
AREAS OF RAIN AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE INTO SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TODAY WITH
AREAS OF HEAVY RAIN DEVELOPING THIS AFTERNOON...CONTINUING THROUGH
TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM CDT FOR THE
BIG BEND AREA...STOCKTON PLATEAU...LOWER TRANS PECOS AND THE
CENTRAL AND EASTERN PERMIAN BASIN...GENERALLY EAST OF A LINE FROM
LAMESA TO LAJITAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AREAS OF HEAVY RAIN WILL BEGIN TO MOVE OUT OF SOUTHWEST TEXAS
MONDAY MORNING. A FLASH FLOOD WATCH WILL CONTINUE UNTIL 1 PM CDT
MONDAY GENERALLY EAST OF A LINE FROM LAMESA TO LAJITAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
05
In the hours before
Special weather statement, Oct 13, 5:06 AM MST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 AM CDT SUN OCT 13 2013
NMZ028-033-034-TXZ058-059-131300-
LOVING-SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
606 AM MDT SUN OCT 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL REEVES...NORTHWESTERN LOVING...SOUTHEASTERN EDDY AND
SOUTHERN LEA COUNTIES UNTIL 700 AM MDT/800 AM CDT/...
A STRONG THUNDERSTORM WAS LOCATED 25 MILES SOUTH OF HALFWAY AT 604 AM
MDT/704 AM CDT/...MOVING NORTH AT 20 MPH. ADDITIONAL STRONG
THUNDERSTORMS ARE LOCATED ON THE EDDY AND LEA COUNTY LINE 17 MILES
SOUTHWEST OF HALFWAY...AND 13 MILES NORTHEAST OF ORLA. BOTH STORMS
ARE MOVING NORTH AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS TO 45 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3274 10398 3264 10316 3185 10356 3185 10387
TIME...MOT...LOC 1204Z 178DEG 15KT 3222 10370
Flash Flood, Lea
- When
- October 13, 11:00 AM MST to 11:50 AM MST
- Where
- Lea County, Hobbs to 0.95 mi E of Hobbs
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.700, -103.130
Heavy rain moved across Lea County and produced flash flooding in Hobbs. Several street intersections in Hobbs were reported to be flooded with one to one and a half feet of water. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, October 13 to 14, 2013$240,000 · 9 events
- Flash Flooding and Heavy Rain in Texas, October 13, 2013$33,000 · 7 events
- Flash Flood and Damaging Wind in Texas, October 13, 2013$35,000 · 52 kt wind · 2 events
- Lightning Strike in Idaho, October 13, 2013$20,000 · 1 event
- Heavy Snow and Winter Weather in Colorado, October 13 to 15, 20135 events
- Winter Storm in Montana, October 13 to 14, 20133 events
- Frost and Freeze in California, October 13, 20132 events
- Flood and Heavy Rain in Texas, October 13, 2013$500 · 2 events
- Winter Storm in Wyoming, October 13 to 14, 20132 events
- Winter Weather in Colorado, October 13 to 14, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 477976.